Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    A question for Dr. P
    avatar
    hisfaithful1 posted:
    Can you tell me what you think of going off of one pain med, in my case Tramadol, and going on another, Tylenol 3/ with codeine.

    My question is do you know if I can still go through withdrawal symptoms from stopping the Tramadol cold turkey, and just replacing it with the codeine? I ask because I barley started this yesterday, and so far there's no energy, and an all over achyness, plus my back is hurting more than usual. This is what my doctoe advised.

    Any advice and feedback from you would be greatly appreciated.

    Thanks

    Debbie
    Reply
     
    avatar
    An_199434 responded:
    I'm jumping in here with a reply, from being on tramadol myself.

    Tramadol is a non narcotic med, and tylenol with codene is a narcotic. One of the problems with narcotics is your body gets used to them, and it may require higher dosage as time goes by.

    If you only started the tramadol yesterday, I wouldn't "think" you would have withdrawls from it, but maybe so.
    It's not like its built up in your system for a long period of time.

    From my personal experience, the tramadol is a longer acting med, overall.

    Also, many drs don't like to prescribe narcotic meds for long perids of time, because of the need for eventual increase for the needed pain control.

    You can also ask your pharmacist questions about any meds that you take. Side effects, etc.
     
    avatar
    Caprice_WebMD_Staff responded:
    Hi Debbie,

    I'm not sure Dr. Pellegrino will answer this in time for you as he probably won't look in until later this week and you need answers now.

    I hope the members here have some thoughts for you and call your doctor if you have any more concerns.
    We must let go of the life we have planned, so as to accept the one that is waiting for us. ~Joseph Campbell
     
    avatar
    1wareaglefan responded:
    Hello, Debbie....obviously I'm not Dr. P., but I'd like to chime in with my thoughts. I'm assuming you're switching from the tramadol because it isn't taking care of your pain? I used to be hesitant about taking narcotics, until I researched chronic pain and read that chronic pain in and of itself is very damaging to your body. Also there's a difference between being physically dependant and being addicted (which is psychological).

    Did your doctor tell you to stop one and start the other like that? If so, then I'd do what he said. You could talk to your pharmacist, because they would know the best way to change from one to another.

    I hope this helps some. Good luck and I hope you get relief from the tylenol #3.

    Let us know.....Elizabeth


    Helpful Tips

    ~FM TIPS - LIVING W/ FM - TOOLBOX ~WELCOME NEWCOMMERS~
    Welcome to Our FMily! My name is MeMe, I'm an FM suffer of 19 years, along with autoimmune diseases & other conditions. ... More
    Was this Helpful?
    489 of 564 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.